Louisiana, 2024

Damaging Winds in Louisiana, August 18, 2024

August 18, 2024 · NWS SHV · 2 events in 1 county or zone

A line of strong to severe thunderstorms organized along remnant outflows from earlier convection across Central and Southeast Arkansas during the evening hours on August 18th. Observed soundings nearby reflected over 2000 J/kg of MLCAPE and 35 knots of effective shear.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A line of strong to severe thunderstorms organized along remnant outflows from earlier convection across Central and Southeast Arkansas during the evening hours on August 18th. Observed soundings nearby reflected over 2000 J/kg of MLCAPE and 35 knots of effective shear. Despite some slight nocturnal cooling, the overall organization of the cold pool allowed strong to severe thunderstorms to continue a few hours after sunset. As a result, a few damaging wind reports were recorded across Union Parish Louisiana.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Aug 18, 9:13 PM CST, 42 minutes earlier.

Area forecast discussion, Aug 18, 9:13 PM CST, 42 minutes before
Area Forecast Discussion
National Weather Service Shreveport LA
1013 PM CDT Sun Aug 18 2024

...New UPDATE...

.UPDATE...
Issued at 954 PM CDT Sun Aug 18 2024

Robust convection prompting numerous severe thunderstorm warnings
continues to push southward across central and southern portions
of Arkansas into the Lower MS Valley this evening. The strongest
of the convection has generally steered just east and northeast of
our CWA along an advancing frontal boundary, but a few severe tstm
warnings have been warranted across our northernmost counties in
SW Arkansas thus far as the frontal boundary seeps farther south.

The primary threat with these storms has been damaging wind gusts
with downdraft CAPE values near 2000 J/kg across our NE zones
invof of the boundary. This convection is expected to maintain
some strength over the next few hours, but the general trend will
be for gradual weakening after midnight as it approaches the I-20
corridor in NCntrl and NE Louisiana. For this update, did beef up
PoPs across much of SW Arkansas and the aforementioned areas in
North Louisiana given the current radar trends and based on hi-res
guidance through the remainder of tonight. Otherwise, the forecast
is largely on track with no other adjustments needed at this time.
Updated text products have been issued to reflect these changes.

/19/

&&

.SHORT TERM...
(This evening through Monday Night)
Issued at 331 PM CDT Sun Aug 18 2024

As expected, compressional warming is underway across SE OK/SW
AR/NE TX and much of N LA ahead of the NW to SE oriented sfc
front, that still extends SE of the NW KS sfc low, from Srn KS
into NE OK/Wrn and Cntrl AR into NCntrl MS. Temps across these
areas have already neared or exceeded 100 degrees as of 19Z, with
moisture pooling along and just SSW of the sfc front not allowing
for much mixing of dewpoints despite the drier air mass that has
advected S around upper ridging anchored over the Srn Plains. This
has resulted in widespread heat indices of 110-115+ degrees
across much of the Excessive Heat Warning area, with heat indices
of 108-110 degrees observed over the Heat Advisory area across
portions of Deep E TX. The afternoon visible satellite imagery
indicates some towering cu developing near the front over NCntrl
AR, with even isolated convection beginning to develop across this
area, a precursor of things to come as a weakness embedded in the
NNW flow aloft shifts S near a longwave trough axis that will
dive into the SE CONUS. General agreement amongst the various hi-
res progs continue to suggest that this convection will build S
into Srn AR into NCntrl/NE LA around the ridge axis this evening,
before diminishing by late evening. Have concentrated chance pops
over these areas this evening, with a temporary lull expected
by/shortly after midnight as we await for additional convection
development to occur late along the front as it continues to
backdoor SW into SW AR/NE LA.

This renewed convection development will be in response to
additional PVA that will spill SE along the frontal zone, and
could interact with mesoscale bndrys leftover from the evening
convection, as well as available instability still remaining near
and SW of the front. However, any Wwd development will be limited
by diminishing PW's over SE OK/E TX/Wrn LA, before diminishing
from N to S Monday morning. As this convection will likely remain
a bit elevated, QPF amounts should be relatively light, but the
convection could pose an isolated severe threat given the extreme
heat, elevated bases, and extreme DCape noted in the latest
mesoanalysis. Have maintained chance pops Monday morning across
SCntrl AR/NCntrl LA Monday morning, before diminishing during the
afternoon.

Considerable elevated convective debris is progged to linger
through at least early afternoon across much of the region, but
should eventually thin with time, as the front backdoors SW and
temporarily stalls over portions of extreme NE TX into NW and
NCntrl LA. Should again have to contend with the potential for
compressional warming near/SW of the front, which may be partially
offset by the elevated cigs expected. However, believe that triple
digit heat will again be a good bet especially over much of E TX,
with moisture pooling again possible over this area into Wrn/Cntrl
LA. For this reason, have issued a Heat Advisory from 15-01Z
Monday for all of E TX/extreme SW AR/Wrn and Cntrl LA, with heat
indices expected to range from 105-110 degrees. Can't rule out
isolated higher heat indices over portions of E TX, but the extent
of cloud cover may keep any of these higher readings brief.

&&

.LONG TERM...
(Monday night through next Saturday)
Issued at 331 PM CDT Sun Aug 18 2024

The NW to SE oriented front should again begin to mix back SW into
ECntrl/SE TX Monday night once mixing has ceased, and sfc pressure
rises increase ahead of sfc ridging building SSW from the Midwest.
This will allow for slightly cooler and drier air to backdoor SW
in wake of the fropa, which should result in lower heat indices
Tuesday through the remainder of the new work week as the sfc
pattern remains relatively unchanged. The ridge aloft will also
persist over the Wrn sections of the Srn Plains through much of
this week, with a NW flow aloft lingering, which may bring periods
of elevated cigs over the region. Near to slightly below normal
temps are expected by mid and late week, although temps may begin
to heat up by the end of the extended period as the ridge to our W
begins to shift back E into the Ozarks into the Wrn sections of
the region. Some potential minor relief may also exist as the Srn
extent of the longwave trough over the Cntrl Gulf Coast may try
to cut off by Friday, before possibly retrograding W along the
Gulf Coast beneath the expanding upper ridge, and inducing
seabreeze convection which may affect portions of Deep E TX and
Cntrl LA by the end of the long term period late next weekend.
Otherwise, the extended (and unfortunate) dry conditions look to
persist over much of the region through the next week.

15

&&

.AVIATION...
(00Z TAFS)
Issued at 630 PM CDT Sun Aug 18 2024

For the ArkLaTex terminals, Hot aftn with loads of instability
lingering into the evening as TS outflow winds from a developing
band of strong convection along the Ouachita River valley drops
S. Good chance to get CBs into KELD/KTXK/KMLU and an outside
chance for KSHV. Otherwise, the outflow boundary laying over I-49
may reinvigorate convection for KSHV/KGGG and maybe KLFK 18Z-21Z.
Backdoor fropa sinking into our area around this time Monday eve.
Slightly cooler avg temps w/ dry weather pattern back in action.

/24/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  79  99  76  94 /  10  10  10   0
MLU  76  94  71  93 /  50  40  10   0
DEQ  74  95  71  90 /  40  10  10   0
TXK  77  97  73  92 /  40  10  10   0
ELD  73  91  69  89 /  50  40  10   0
TYR  79 103  78  98 /   0   0   0   0
GGG  77 100  76  95 /   0   0   0   0
LFK  78 101  77  98 /   0  10   0  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory from 10 AM to 8 PM CDT Monday for ARZ070.

LA...Heat Advisory from 10 AM to 8 PM CDT Monday for LAZ001>003-
     010>012-017>020-022.

OK...None.
TX...Heat Advisory from 10 AM to 8 PM CDT Monday for TXZ096-097-
     108>112-124>126-136>138-149>153-165>167.

&&

SHORT TERM...15
LONG TERM....15
AVIATION...24
Hazardous weather outlook, Aug 18, 4:50 AM CST, 17 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Shreveport LA
550 AM CDT Sun Aug 18 2024

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-150-151-153-191100-
Sevier-Howard-Little River-Hempstead-Nevada-Miller-Lafayette-
Columbia-Union-Caddo-Bossier-Webster-Claiborne-Lincoln-De Soto-
Red River-Bienville-Jackson-Ouachita-Sabine-Natchitoches-Winn-Grant-
Caldwell-La Salle-McCurtain-Bowie-Franklin-Titus-Camp-Morris-Cass-
Wood-Upshur-Marion-Smith-Gregg-Harrison-Rusk-Panola-Shelby-
550 AM CDT Sun Aug 18 2024

...EXCESSIVE HEAT WARNING IN EFFECT FROM 10 AM THIS MORNING TO 8 PM
CDT THIS EVENING...

This Hazardous Weather Outlook is for south central Arkansas,
southwest Arkansas, north central Louisiana, northwest Louisiana,
southeast Oklahoma, east Texas and northeast Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

Heat and high humidity will result in heat index values up to 109
degrees and possibly higher this afternoon. Please use caution if
you must be outside for an extended period of time.

A few strong thunderstorms are possible today across portions of
northwest Louisiana and adjacent counties in Arkansas and northeast
Texas. Damaging winds and large hail will be the primary associated
hazard.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot conditions with heat index values approaching 110 degrees will
remain possible across portions of east and northeast Texas on
Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

TXZ149-152-165>167-191100-
Cherokee-Nacogdoches-Angelina-San Augustine-Sabine-
550 AM CDT Sun Aug 18 2024

...HEAT ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 PM CDT THIS
EVENING...

This Hazardous Weather Outlook is for east Texas and northeast
Texas.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Heat and high humidity will result in heat index values ranging from
105 to 109 degrees this afternoon. Please use caution if you must be
outside for an extended period of time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hot conditions with heat index values approaching 110 degrees will
remain possible across portions of east on Monday.

A few strong thunderstorms are possible today across portions of
east Texas. Damaging winds and large hail will be the primary
associated hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 18, 7:51 PM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Shreveport LA
851 PM CDT Sun Aug 18 2024

ARZ073-190230-
Union AR-
851 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT WESTERN UNION COUNTY THROUGH 930
PM CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Mount Holly, or 12 miles west of Smackover, moving
south at 25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Junction City, Lisbon, Wesson, Mount Holly, Marysville, Hew Hope,
Cairo, Newell, and Three Creeks.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify or it may succumb to the loss of heating
with sunset, so be certain to monitor local radio stations and
available television stations for additional information and
possible warnings from the National Weather Service.

&&

LAT...LON 3302 9271 3302 9299 3337 9298 3338 9297
      3338 9278
TIME...MOT...LOC 0150Z 355DEG 20KT 3340 9294

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Aug 18, 7:56 PM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Shreveport LA
856 PM CDT Sun Aug 18 2024

LAZ014-190230-
Ouachita LA-
856 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT OUACHITA PARISH THROUGH 930 PM
CDT...

At 855 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swartz to near West Monroe to 6 miles
northwest of Claiborne. Movement was south at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Monroe, Claiborne, West Monroe, Swartz, Brownsville-Bawcom,
Brownsville-Bawcomville, Richwood, Drew, Fondale, Bosco, Millhaven,
Cheniere, Pine Grove, Luna, and Lapine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3249 9194 3245 9194 3240 9200 3229 9203
      3228 9203 3228 9231 3258 9231 3258 9227
      3259 9223 3262 9221 3262 9215 3261 9196
      3257 9192 3251 9190
TIME...MOT...LOC 0155Z 339DEG 35KT 3258 9194 3256 9213 3261 9228

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Aug 18, 7:59 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Shreveport LA
859 PM CDT Sun Aug 18 2024

ARZ050-051-190230-
Howard AR-Sevier AR-
859 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT SEVIER AND HOWARD COUNTIES
THROUGH 930 PM CDT...

At 858 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Albert Pike Recreation Area to 6 miles
west of Wickes. Movement was southeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
De Queen, Nashville, Dierks, Horatio, Umpire, Lockesburg, Gillham,
Corinth, Athens, Center Point, Silver Ridge, Geneva, Muddy Fork,
Lebanon, Burg, Provo, West Otis, and West Line.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3435 9394 3427 9394 3426 9392 3419 9392
      3418 9382 3396 9383 3394 9447 3419 9447
      3419 9425 3427 9424 3427 9426 3436 9425
TIME...MOT...LOC 0158Z 336DEG 36KT 3437 9394 3430 9444

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

24
Special weather statement, Aug 18, 8:35 PM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Shreveport LA
935 PM CDT Sun Aug 18 2024

ARZ050-051-060-190300-
Howard AR-Hempstead AR-Sevier AR-
935 PM CDT Sun Aug 18 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL HEMPSTEAD...
EASTERN SEVIER AND SOUTHEASTERN HOWARD COUNTIES THROUGH 1000 PM
CDT...

At 935 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dierks, moving south at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Nashville, Mineral Springs, Dierks, Tollette, Corinth, Center Point,
Muddy Fork, Lebanon, and Provo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3403 9382 3401 9382 3401 9381 3385 9373
      3377 9401 3412 9413 3419 9391 3419 9390
TIME...MOT...LOC 0235Z 347DEG 20KT 3414 9395

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Aug 18, 9:07 PM CST, 48 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1007 PM CDT Sun Aug 18 2024

ARZ060-061-190330-
Hempstead AR-Nevada AR-
1007 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN HEMPSTEAD AND NEVADA
COUNTIES THROUGH 1030 PM CDT...

At 1007 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Gurdon to near Murfreesboro. Movement was
southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Prescott, Emmet, Blevins, Perrytown, Bluff City, White Oak Lake State
Park, McCaskill, Cale, Sutton, Boughton, Mount Moriah, Morris,
Laneburg, and Reader.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3398 9365 3396 9362 3395 9353 3396 9347
      3395 9342 3396 9337 3390 9330 3388 9331
      3384 9329 3383 9326 3383 9323 3380 9318
      3382 9314 3378 9310 3359 9311 3363 9351
      3399 9375
TIME...MOT...LOC 0307Z 320DEG 28KT 3391 9318 3406 9374

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

24
Special weather statement, Aug 18, 9:39 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Shreveport LA
1039 PM CDT Sun Aug 18 2024

ARZ072-073-190415-
Union AR-Columbia AR-
1039 PM CDT Sun Aug 18 2024

...STRONG THUNDERSTORMS WILL IMPACT WESTERN UNION AND COLUMBIA
COUNTIES THROUGH 1115 PM CDT...

At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lawson to near McNeil. Movement was south
at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
El Dorado, Magnolia, Smackover, Waldo, Norphlet, Junction City,
McNeil, Emerson, Mount Holly, Atlanta, Wesson, Village, Lisbon,
Macedonia, Calhoun, Newell, Laughlin, College Hill, Kenova, and
Spotville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3303 9333 3344 9327 3344 9322 3346 9322
      3346 9315 3345 9312 3338 9312 3338 9278
      3335 9265 3302 9253
TIME...MOT...LOC 0339Z 345DEG 47KT 3325 9250 3330 9316

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

24

The radar

The Shreveport radar (KSHV), 150 km away, was scanning. The volume nearest the first event began at 03:55 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Union

When
August 18, 9:55 PM CST
Where
Union County, 0.9 mi SW of Quigley
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.840, -92.310

Tree downed southwest of Marion.

Thunderstorm Wind, Union

When
August 18, 10:00 PM CST
Where
Union County, 2.15 mi NNE of Farmerville Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.750, -92.320

Two trees downed near Farmerville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2024Every state in 2024This day in weather historyWarnings in Louisiana, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213802, 1213803.